Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

Concerns Paxil Withdrawal

04/27/2005

Question:

I am tapering off Paxil. I experience strange events in my brain, like "bursts" or "flashes" -- as if a strong sensory stimulus like a bright light or a loud noise, but wihtout the external stimulus. I have mentioned to my FP but she isn`t concerned. Should I be concerned?

Answer:

While it is not reported in the medical literature, there are anecdotal reports of what you are describing when people taper off Paxil, or other selective serotonin reuptake inhibitors (SSRI).  They appear to have no long term complications, and usually subside on their own as the medicine is finally discontinued.

It is important to watch out that the symptoms for which you first took Paxil (usually depression or anxiety) don't gradually return.  That might indicate that the neurotransmitter imbalance in the brain has returned, and medication is still needed.

Keep in close contact with your health care provider during this time.  Good luck.

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati